Arizona, 2018

Flash Flood in Arizona, August 11, 2018

August 11, 2018 · NWS PSR · 1 event in 1 county or zone

Thunderstorms with locally heavy rain developed across the southwestern deserts during the morning hours on August 11th. Some of the stronger storms produced locally heavy rain that was sufficient to cause an episode of flash flooding across the northern portion of Yuma County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with locally heavy rain developed across the southwestern deserts during the morning hours on August 11th. Some of the stronger storms produced locally heavy rain that was sufficient to cause an episode of flash flooding across the northern portion of Yuma County. The flash flooding occurred along Highway 95, north of the Castle Dome Mountains, and over mostly open country. The flash flooding resulted in the closure of the highway, as reported by the Arizona Department of Highways. A Flash Flood Warning was not issued, instead a Flood Advisory was posted for the area. No accidents occurred along Highway 95 due to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 5:27 AM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 11, 5:27 AM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
527 AM MST Sat Aug 11 2018

.UPDATE...Updated Aviation Discussion...

&&

.SYNOPSIS...
Drier air will move into the region bringing a decrease in
monsoon activity today through early next week. Temperatures
in the lower deserts will rise tomorrow through Tuesday, with
highs ranging from 100 to 110 degrees. An uptick in activity is
expected to occur mid-week.

&&

.DISCUSSION...
Last night was another active day for us, with most of the
activity happening along and north of a line extending from
Roosevelt Lake down to Gila Bend. Activity should continue to
fizzle away through the morning hours, with most activity forecast
to be gone by 12Z (5 AM MST).

The synoptic pattern today features a 500 mb ridge axis extending
from North Dakota southwest into southern Nevada and a 500 mb low
over Texas. This is placing our region once again under mid-level
northeasterly flow. In addition, the 250 mb wind flow will be more
out of the north/northwest as the air flows around a cyclone to
our east and an anticyclone to our west.

Taking a look at current Water Vapor satellite imagery, it is
evident that the northeasterly mid-level flow will actually
advect drier air into the region throughout the day. As a result,
PWs are expected to be lower today, with GEFS plumes showing a
significant drop in Phoenix between now and 00Z (5PM MST). This
combined with slightly higher heights and warmer temperatures
aloft, will result in lower precipitation chances today than we've
seen the past few days. Nonetheless, with cloud cover expected to
clear out by late morning, and sufficient moisture in place,
expect thunderstorms to develop once again over the higher terrain
in northern and eastern Arizona. Storm motion will be to the
southwest, however because of the reasons mentioned earlier,
activity will struggle to survive over the lower deserts. The HREF
brings an outflow boundary across the lower deserts of Maricopa
county late this afternoon/early evening, with this outflow then
forecast to move west all the way into southeast California. The
HREF isn't optimistic about storms developing along this outflow
boundary, but it does show some isolated activity in La Paz
county, which is what the HRRR is showing too. Although activity
will be rather limited compared to what we've seen the past few
days, any storm that does develop today with have the potential to
produce strong winds, frequent lightning, blowing dust, and
flooding.

Sunday through early next week, activity should be on the
decrease as the mid-level ridge moves further south and situates
itself over our region. This also means that surface temperatures
will be on the increase, with highs in the 100 to 110 range each
day. There continues to be a signal that there will be an uptick
in activity again beginning Wednesday as the mid-level flow
becomes out of the southeast. This increase in moisture will also
bring a decrease in temperatures with highs on Wednesday in the
low 100s and highs on Thursday forecast to be in the upper 90s/low
100s.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL...

Skies will gradually clear up after last nights storms with
diurnal winds lasting through this afternoon. We anticipate less
storm activity today with the bulk of the storms remaining across
higher terrain areas. Gusty outflow winds are still likely across
the Phoenix metro this evening, but the current thinking is only
a few isolated thunderstorms will make their way into Phoenix.
Will hold off on mentioning any showers or thunderstorms in the
TAF and only indicate the outflow winds.

Southeast California/Southwest Arizona including KIPL and KBLH:

Scattered showers and a few thunderstorms are possible mainly east
of the Lower Colorado River Valley this morning. Outflow easterly
winds may reach KBLH with only a slim chance of any thunderstorms
reaching the terminal. Storms later today will follow a similar
pattern with activity likely remaining over Arizona, but outflow
winds will again be possible at KBLH.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: Monsoon moisture and precipitation
chances are forecast to decrease early next week. During
this period, storms will mainly be relegated to the higher
terrain with only a remote chance in the lower elevations.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon breezes. A better chance of storms may return
late next week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez
AVIATION...Kuhlman
FIRE WEATHER...Hirsch/Wilson

In the hours before

Special weather statement, Aug 11, 12:58 AM MST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1258 AM MST SAT AUG 11 2018

AZZ538>540-559-110845-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Gila Bend AZ-
1258 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 145 AM
MST...

At 1257 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Estrella Mountain Ranch to
near Tonopah. Movement was southwest at 20 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Goodyear, Buckeye, Gila Bend, Tonopah, Palo Verde, Bosque, Cotton
Center, Painted Rock Dam, Sonoran National Monument, Palo Verde
Nuclear Generation Station, Wintersburg, Hassayampa, Rainbow Valley
and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 88 and 108.
AZ Interstate 8 between mile markers 113 and 128.
AZ Route 238 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 11257 3324 11333 3359 11297 3325 11234
TIME...MOT...LOC 0757Z 029DEG 18KT 3318 11244 3349 11297

CK
Special weather statement, Aug 11, 1:49 AM MST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
149 AM MST SAT AUG 11 2018

AZZ541-545-547-110930-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
149 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 AM
MST...

At 149 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sycamore Creek to 8 miles south of Childs
Power Plant. Movement was southwest at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Lake Pleasant, Desert
Mountain, Camp Creek, Horseshoe Reservoir, Anthem and Seven Springs.

This includes the following highways...
AZ Interstate 17 between mile markers 223 and 241.
AZ Route 74 near mile marker 22, and between mile markers 28 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11168 3386 11154 3368 11182 3382 11226
      3389 11229 3391 11224 3395 11224 3397 11219
      3401 11218 3402 11216 3404 11216 3405 11213
TIME...MOT...LOC 0849Z 050DEG 33KT 3399 11150 3424 11175

CK
Special weather statement, Aug 11, 1:54 AM MST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
154 AM MST SAT AUG 11 2018

AZZ534-537-538-540-542-544-110945-
Aguila Valley AZ-Buckeye/Avondale AZ-Tonopah Desert AZ-
Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
154 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 245 AM
MST...

At 154 AM MST, Doppler radar was tracking a strong thunderstorm over
Beardsley, or over Sun City West, moving west at 35 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Surprise, Buckeye, El Mirage, Youngtown, Sun City West, Sun City,
Waddell, Surprise Stadium, White Tank Mountain Park, Beardsley,
Vistancia and Hassayampa.

This includes the following highways...
AZ Interstate 10 between mile markers 104 and 118.
US Highway 60 between mile markers 130 and 147.
AZ Route 85 between mile markers 153 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3379 11229 3362 11225 3334 11272 3375 11290
TIME...MOT...LOC 0854Z 079DEG 30KT 3370 11237

CK
Special weather statement, Aug 11, 5:37 AM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
537 AM MST SAT AUG 11 2018

AZZ531-533-111315-
Kofa AZ-Central La Paz AZ-
537 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND NORTH
CENTRAL YUMA COUNTIES UNTIL 615 AM MST...

At 537 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Kofa Wildlife Refuge, or 33 miles northeast of
Martinez Lake, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Palm Canyon.

This includes AZ Route 95 between mile markers 67 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3349 11415 3333 11393 3303 11419 3335 11453
TIME...MOT...LOC 1237Z 057DEG 14KT 3337 11415

CK
Special weather statement, Aug 11, 6:18 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
618 AM MST SAT AUG 11 2018

AZZ530-531-533-CAZ569-570-111400-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
618 AM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...
NORTHWESTERN YUMA...NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES
UNTIL 700 AM MST/700 AM PDT/...

At 617 AM MST/617 AM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 17 miles northeast of Yuma
Proving Ground to 10 miles southeast of Midland. Movement was
southwest at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Blythe, Nicholls Warm Springs, Cibola, Palo Verde, Blythe Airport,
Ripley, Yuma Proving Ground, East Blythe and Ehrenberg.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 9.
CA Interstate 10 between mile markers 137 and 156.
AZ Route 95 between mile markers 71 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3305 11445 3375 11499 3390 11460 3333 11409
TIME...MOT...LOC 1317Z 053DEG 12KT 3332 11428 3380 11463

CK

The radar

The Yuma radar (KYUX), 106 km away, was scanning. The volume nearest the first event began at 13:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yuma

When
August 11, 6:40 AM MST to 9:45 AM MST
Where
Yuma County, 27.36 mi SSW of Pioneer to 14.83 mi NNE of Martinez Lake
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.329, -114.099

Thunderstorms with locally heavy rain developed over the southwest deserts during the morning hours; the heavy rain was sufficient to cause flash flooding over the northern portions of Yuma County and along Highway 95. According to the Arizona Department of Highways, flash flooding on Highway 95 resulted in the road becoming closed at Milepost 86. The closure occurred over mostly open county, north of the Castle Dome Mountains. A Flash Flood Warning was not in effect, instead a Flood Advisory was issued for the area at 0641MST and the advisory remained in effect through 09454MST. No accidents occurred along Highway 95 as a result of the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770567.